EconPapers    
Economics at your fingertips  
 

Recent declines in life expectancy: Implication on longevity risk hedging

Johnny Siu-Hang Li and Yanxin Liu

Insurance: Mathematics and Economics, 2021, vol. 99, issue C, 376-394

Abstract: An article published in the British Medical Journal in 2018 reveals that a number of developed countries have experienced a decline in life expectancy in recent years. Within the classical framework of stochastic mortality modeling, the observed decline in life expectancy may be attributed to noises around the fitted log-linear trends in age-specific death rates. However, the patterns of the mortality heat maps for these countries suggest that it is likely a result of a fading of waves of high mortality improvement, which previously contributed to a linear rise in life expectancy in the developed world. In this paper, we introduce an improved version of the heat wave mortality model, which has the potential to capture the cessation of the waves of high mortality improvement. The proposed model is then used to examine the impact of declines in life expectancy on index-based longevity hedges. It is found that if life expectancy declines, a simple delta hedge still performs reasonably well in the sense that the over-hedging problem is only modest.

Keywords: Longevity hedging strategies; Hypothesis risk; Mortality heat maps; The heat wave model; Longevity risk; Mortality improvement rates; Stochastic mortality modeling (search for similar items in EconPapers)
JEL-codes: G11 G22 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668721000627
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:99:y:2021:i:c:p:376-394

DOI: 10.1016/j.insmatheco.2021.03.028

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:insuma:v:99:y:2021:i:c:p:376-394